Over-the-counter allergy medications may worsen symptoms of restless legs syndrome, a neurologist contends.
Symptoms tend to worsen at night
People with the syndrome experience uncomfortable sensations and strong urges to move their legs, which can be painful and disrupt sleep, according to Dr William Ondo. He is director of the Movement Disorders Clinic at Houston Methodist Hospital.
Nearly 12 million people in the United States have restless legs syndrome, according to the American Sleep Association.
Read: 23% of people have restless legs
"Patients with restless legs syndrome already have difficulty sleeping as their symptoms tend to worsen at night or with rest, but sedating antihistamines can intensify the symptoms," Ondo said in a hospital news release.
Many people take sedating antihistamines to treat sneezing, runny nose and other symptoms of seasonal allergies.
"We don't yet understand why sedating antihistamines worsen restless legs syndrome, but we do know that non-sedating antihistamines do not affect the symptoms as much because they do not enter the brain as easily," he said.
Read: Rest those restless legs
"It's very frustrating for my patients when a sleeping pill like a sedating antihistamine doesn't help them sleep, so I advise them to seek other allergy relief options, such as nasal sprays and decongestants," he added.
Some people who think they're allergic to sedating antihistamines because the drugs make them feel hyperactive may have undiagnosed restless legs syndrome and should see a doctor, Ondo advised.